August 8, 1953


JAMA. 1953;152(15):1430-1431. doi:10.1001/jama.1953.63690150004009c

Although unfavorable reactions to penicillin therapy are well known, the occurrence and frequency of serious, life-threatening, immediate constitutional reactions are not generally recognized. The few published reports describe two principal types of prompt systemic reaction. Fatal and near-fatal penicillin anaphylaxis has recently been reviewed by Siegal, Steinhardt, and Gerber.1 An anaphylactic-like shock state, occasionally fatal, was discussed in a recent issue of The Journal by Mayer and others,2 and similar cases have been recorded.3 An entirely different type of reaction, characterized by sudden weakness and angor animi and with no recognizable evidence of hypersensitivity or circulatory or respiratory disturbance, has been described by Batchelor, Home, and Rogerson.4 The fact that Mayer's group observed six cases within a relatively short period of time and Batchelor's group encountered eight cases over an interval of seven months (an incidence of three cases per thousand injections) suggests that severe immediate

First Page Preview View Large
First page PDF preview
First page PDF preview